Background: Thiazide diuretics are commonly used as first-line antihypertensive agents. Hyponatremia is a reported, though uncommon, complication of thiazide use. Although the exact mechanism of thiazide-induced hyponatremia (TIH) is unclear, it can be a significant cause of morbidity and mortality.
Case report: We report a 69-year-old man with generalized weakness beginning 2 weeks after starting hydrochlorothiazide (HCTZ). Evaluation revealed a serum sodium level of 120 mmol/L. The patient was admitted and successfully treated with free water restriction and discontinuation of the HCTZ. WHY SHOULD AN EMERGENCY PHYSICIAN BE AWARE OF THIS?: Hyponatremia is an uncommon complication of thiazide diuretic use, which frequently presents with nonspecific symptoms. Identification of TIH is crucial to prevent its potentially life-threatening complications.
Keywords: diuretics; hyponatremia; hyponatremia management; thiazide-induced hyponatremia; thiazides.
Copyright © 2015 Elsevier Inc. All rights reserved.